Jun 19, 1976

Raynaud's phenomenon as side effect of beta-blockers in hypertension

British Medical Journal
A J MarshallD W Barritt

Abstract

A series of 102 hypertensive patients were assessed for the frequency of symptoms of Raynaud's phenomenon and absent peripheral pulses. Out of 21 patients receiving methyldopa alone only one had cold hands and feet whereas among patients on beta-blockers the incidence was 50%. The frequency of both symptoms and absent pulses was highest in patients taking propranolol compared with those taking atenolol or oxprenolol. Patients without a foot pulse were much more likely to have cold hands. A change from propranolol to oxprenolol in some symptomatic patients resulted in improvement. In two patients the skin temperature fell after an 80-mg dose of propranolol. The mechanism by which beta-blockers induce Raynaud's phenomenon is still not clear.

  • References45
  • Citations1

References

  • References45
  • Citations1

Citations

Mentioned in this Paper

Physiologic Pulse
Sembrina
Adverse Effects
Oxprenolol
Raynaud Disease
Pedal Pulse
Methyldopa, centrally acting adntiadrenergic agents
Hypertensive Disease
Peripheral Pulse
Propranolol

About this Paper

Related Feeds

Antihypertensive Agents: Mechanisms of Action

Antihypertensive drugs are used to treat hypertension (high blood pressure) which aims to prevent the complications of high blood pressure, such as stroke and myocardial infarction. Discover the latest research on antihypertensive drugs and their mechanism of action here.